MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L20MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L20MM; SCREW, FIXATION, BONE
Model Number 657320S
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "open osteosynthesis was performed for right clavicle.When the 3.5mm*20mm locking screw was inserted into the screw hole of the plate, the locking failure occurred.There was no particular problem with the procedure up to the insertion of the screw.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the corrections to h6 clinical signs and h6 health impact codes.The reported event could not be confirmed.The device inspection revealed the following: the identification of the returned locking screw was confirmed based on the catalog # and the lot # marked.Usage marks and discoloration were observed on the head and on the thread of the screw, most probably due to the failed locking and friction with the plate and the bone.The locking screw was tested with a fully functional clavicle variax plate sample.The locking could be performed as intended, without any issue.Therefore, the reported event was not confirmed and it has been proven that the locking screw is fully functional.Based on investigation, the root cause was attributed to an user related issue.The reported event was probably caused by inadequate insertion and locking of the screw.However, the root cause of the failure could not be identified.As a reminder, the operative technique clearly state: ¿ it is important that any nonlocking screw is inserted before any locking screw.[.] locking screws should not be used in the oblong holes of the plate.¿ it must be noted that related to post market surveillance activities, a potential non-conformity report was initiated to address similar events related to the variaax2 locking feature.The deep investigation of the nc revealed that the application of over torque during insertion was the root cause of the event.This leads to the damage of the smart lock technology below the head.As a reminder, the operative technique clearly states that the proper use of the screw should prevent this deformation from happening: ¿caution ¿ with the use of variable speed power systems, the surgeon should initially reduce the power to the lowest setting.¿ final tightening of the screw should be performed by hand to avoid damaging the screw-plate interface¿ however, although no product related issue could be detected a preventive action was nonetheless opened to make the design more robust against a potential over tightening by the user.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L20MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16353554
Report Number0008031020-2023-00085
Device Sequence Number20590550
Product Code HWC
UDI-Device Identifier07613327086942
UDI-Public07613327086942
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number657320S
Device Catalogue Number657320S
Device Lot NumberH59450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/21/2023
Supplement Date Received by Manufacturer03/02/2023
Initial Report FDA Received Date02/10/2023
Supplement Report FDA Received Date03/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age18 YR
Patient SexMale